New Mexico, 2023Tornadoes in New Mexico, May 27, 2023
May 27, 2023 · NWS MAF · 2 events in 1 county or zone
A digging shortwave trough over the Rocky Mountains caused widespread thunderstorms across the region. Most thunderstorms were sub-severe but a lone supercell produced two brief tornadoes over northern Lea County with an additional severe gust to the south in Big Bend National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A digging shortwave trough over the Rocky Mountains caused widespread thunderstorms across the region. Most thunderstorms were sub-severe but a lone supercell produced two brief tornadoes over northern Lea County with an additional severe gust to the south in Big Bend National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 4:28 PM MST, 42 minutes earlier.
Area forecast discussion, May 27, 4:28 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Sat May 27 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 218 PM CDT Sat May 27 2023
Busy day/night ahead, involving multiple residual boundaries and a
short wave moving into the area. Currently, a line of weak
convection is moving through the South Plains/Permian Basin. to the
northwest, another residual boundary is working southeast through
eastern New Mexico. A surface trough extends from far west Texas up
into New Mexico. CAMs are in good agreement initiating convection
in upslope flow over the next few hours just west of the CWA invof
the surface trough, then bringing it into the western zones by 00Z,
moving it east through the evening hours. Mesoanalysis indicates
mid-level lapse rates of 7C/km or better already in place, as well
as deep-layer shear 30+kts moving in from the west as well. Low-
level shear sufficient that a tornado can't be ruled out, either.
This activity should taper off to the east overnight.
Sunday, an upper trough moves in from the west, w/the lee surface
trough persisting, for another round of convection. W/this round,
better deep-layer shear will be concentrated southeast, but hail-
favoring lapse rates will be present throughout, for a chance of
severe activity over the entire CWA.
For temps, rich PBL moisture and wet soils will negate warmer highs
a bit. Abundant cloud cover will keep highs well-below normal this
afternoon. Temperatures will come up a few degrees Sunday, but
still come in ~ 5F below normal. Lows will be around normal.
&&
.LONG TERM...
(Monday through Friday)
Issued at 218 PM CDT Sat May 27 2023
The more active pattern that has held onto the region begins to
shift further east as the ridge overhead begins to amplify somewhat.
Precipitation chances shift to the eastern most areas (low rolling
plains, southeast Permian Basin) for Monday before the forecast area
stays rain free for Tuesday and Wednesday. The strengthened ridge
will aid in bumping afternoon temperatures closer to normal with
highs in the mid to upper 80s across the Permian Basin and low 90s
over the Pecos River Valley. Big Bend and the Presidio Valley will
continue to lead the way with mid to upper 90s throughout the coming
week. Lows stay near normal in the low to mid 60s across the plains
and in the upper 50s to low 60s for the higher terrain to the west.
The ridge breaks down once again heading into Thursday and Friday.
Short wave troughs will cross from the west and increase rain
chances to end the week.
&&
.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat May 27 2023
Currently have a broken line of showers and thunderstorms
moving across the area. No severe storms have affected TAF sites
this afternoon/evening and that looks to continue. Mainly expect
brief heavy rain and wind gusts to 35 kts. Should have VFR till
morning when could see some MVFR cigs at MAF and HOB.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 82 62 83 / 60 70 30 20
Carlsbad 63 88 58 90 / 40 30 10 0
Dryden 65 83 62 85 / 70 60 50 10
Fort Stockton 64 86 62 88 / 80 60 20 10
Guadalupe Pass 60 82 60 86 / 50 20 10 0
Hobbs 60 83 58 86 / 60 50 20 10
Marfa 53 80 50 84 / 80 60 20 10
Midland Intl Airport 64 84 62 85 / 60 60 30 10
Odessa 65 84 62 86 / 60 60 30 10
Wink 63 88 61 90 / 80 40 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...44
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 27, 1:36 PM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 27 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 PM CDT Sat May 27 2023 /236 PM MDT Sat May 27 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a low risk of severe storms across much of the area this
afternoon and tonight. Large hail and damaging wind will be the main
threats along with an isolated tornado possible. Heavy rain will
also pose a flash flood threat. A Severe Thunderstorm Watch is in
effect for most of the area til 10pm.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low risk of severe storms Sunday afternoon and evening.
Any severe storms that develop will be accompanied by large hail
and damaging wind. Heavy rainfall may also result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions to local law enforcement or emergency management
officials.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, May 27, 3:16 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
516 PM CDT Sat May 27 2023
TXZ067-274-272300-
Ward TX-Reeves County Plains TX-
516 PM CDT Sat May 27 2023
...A strong thunderstorm will impact portions of central Reeves and
central Ward Counties through 600 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pecos, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Barstow, Toyah Lake, B F Goodrich Testing Track and Pecos
Municipal Airport.
This includes Interstate 20 between mile markers 31 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
&&
LAT...LON 3154 10321 3124 10313 3120 10317 3122 10364
3139 10367
TIME...MOT...LOC 2216Z 262DEG 26KT 3131 10357
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Local storm report, May 27, 3:22 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TORNADO 6 NNE RYAN 30.51N 104.26W
05/27/2023 JEFF DAVIS TX OTHER FEDERAL
LANDSPOUT.... DEVELOPED AROUND 408 PM ABOUT
20 MILES NW OF MARFA, TX AND WAS ON THE
GROUND FOR APPROXIMATELY ONE MINUTE. A
SECOND DEVELOPED SHORTLY AFTER THE FIRST,
DISSIPATING WITHIN 10-15 SECONDS.
&&Special weather statement, May 27, 3:34 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM MDT Sat May 27 2023
NMZ029-272315-
Northern Lea County NM-
434 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of north central Lea
County through 515 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Caprock, or 33 miles northwest of Tatum, moving east
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3345 10372 3357 10372 3357 10346
TIME...MOT...LOC 2234Z 253DEG 32KT 3355 10377
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, May 27, 3:46 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM MDT Sat May 27 2023
NMZ028-029-033-272330-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
446 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of northeastern Eddy
and northwestern Lea Counties through 530 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Maljamar, or 31 miles east of Artesia, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3329 10362 3301 10335 3279 10389 3296 10401
3297 10400 3297 10377 3317 10376
TIME...MOT...LOC 2245Z 238DEG 33KT 3293 10389
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, May 27, 4:14 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 27 2023
NMZ029-280015-
Northern Lea County NM-
514 PM MDT Sat May 27 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 615 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Crossroads, or 19 miles northwest of Tatum, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3336 10306 3322 10356 3357 10370 3357 10305
TIME...MOT...LOC 2314Z 252DEG 17KT 3348 10352
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Local storm report, May 27, 4:38 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLASH FLOOD LAJITAS 29.26N 103.77W
05/25/2023 BREWSTER TX DEPT OF HIGHWAYS
TXDOT EL PASO REPORTED FLOODING OF COMANCHE
CREEK AND RR170.
&&
JDTornado, Lea
- When
- May 27, 5:10 PM MST to 5:12 PM MST
- Where
- Lea County, 8.48 mi SE of Crossroads to 8.88 mi SE of Crossroads
- Rating
- EFU
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.430, -103.230
Trained spotter video showed a tornado briefly touched down in an open field north of Tatum, New Mexico. No damage was reported. Path details are estimations.
Tornado, Lea
- When
- May 27, 5:38 PM MST to 5:42 PM MST
- Where
- Lea County, 10.51 mi N of Gladiola to 11.59 mi NNE of Gladiola
- Rating
- EFU
- Path length
- 3.5 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.400, -103.140
A storm chaser shared a photo of a cone tornado buried in the rain north of US Highway 380 and just west of State Road 769. No damage was reported and the duration was unknown. Path details are estimated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023$434,000 · 23 events
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Flash Flood and Flood in Texas, May 27, 202363 kt wind · 5 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101514, 1101515.